Q: Thrombopenia and Antimycobacterial Therapy

Andrew Chung achung at emory.edu
Tue Oct 21 12:37:43 EST 1997


Kai Riecke wrote:

> <snip>
>
> During the treatment, severe thrombopenia (Thrombos) developed (min
> 13/nl), also moderate leucopenia (Leukos), which resolved quickly
> after
> stopping therapy and Prednisolone therapy (50mg/d, started 08. Oct 97,
>
> not shown in the Figure).
> Thrombocytes were substituted several times. No other medication than
> mentioned above.
>
> All these pharmaceutics are known to cause hematological disorders in
> variing fequency.
> 2 case repts. concerning Carithromycin:
> Oteo JA et al. Clin Infect Dis 19 (1994): 1170-1
> Price TA, Tuazon CU. Clin Infect Dis 15 (1992): 563-4
>
> What are your ideas, suggestions and experiences ?
> What would you consider to be the mechanism of thrombopenia here?
> Myelotoxicity (parallel decline of leucocytes and thrombocytes)?
> Therapeutical options?

You really don't provide enough information for figuring out what is
going on in your patient.  The first step is to to determine whether
this is a destruction/turnover problem (ie platelets are being consumed
or destroyed) or a production problem (ie bone marrow dysfunction).  I
would look at the peripheral smear, check for antiplatelet antibodies
(is the patient getting heparin from any source including IV heplock?),
check for DVT with LE doppler, and seriously consider a bone marrow
biopsy (you did not mention whether the leukocyte differential was
abnormal and you also did not provide information about hemoglobin). 
The fact that the number of platelets has not come up with cessation of
antimyocobacterials suggests to me that something else is going on.  You
can't treat when you don't know the cause.

--
Andrew Chung
Homepage (with answers to sci.med FAQs) at:
http://userwww.service.emory.edu/~achung
Mirrored at:
http://www.emory.edu/WHSC/MED/HTN/~achung/
 




More information about the Toxicol mailing list